Alert archive / Wyoming / High Wind Warnings in 2024

High Wind Warning 20, NWS Cheyenne, WY

April 22, 2024Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Apr 22, 2024, 1:54 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 2024, 1:54 PM MDT (19:54 UTC)
Expired
Apr 22, 2024, 7:00 PM MDT
In force
5 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 3:02 PM MDTNON-TSTM WND GST 677 Nw Elk Mountain, WYMesonet station WY18 Halleck Ridge (WYDOT).
Apr 22, 3:16 PM MDTNON-TSTM WND GST 603 Nw Arlington, WYMesonet station WY22 2.7 NW Arlington (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2024-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2024-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2457 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WWUS75 KCYS 221954
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
154 PM MDT Mon Apr 22 2024

WYZ110-230100-
/O.NEW.KCYS.HW.W.0020.240422T1954Z-240423T0100Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
154 PM MDT Mon Apr 22 2024

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...West winds 25 to 40 mph with occasional gusts up to 65 mph.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

Trudel
1 follow-up statement
001 
WWUS75 KCYS 230041
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
641 PM MDT Mon Apr 22 2024

WYZ110-230145-
/O.EXP.KCYS.HW.W.0020.000000T0000Z-240423T0100Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
641 PM MDT Mon Apr 22 2024

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING...

Winds have decreased across the area and have dropped below high
wind warning criteria, allowing for the warning to expire on time.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Apr 22, 11:30 AM MDT, 2 hours 24 minutes earlier. Its key messages:

  • Elevated to high winds possible for areas west of the Laramie Range Monday afternoon. Low relative humidities will also lead to fire weather conditions in certain areas.
  • Relatively mild temperatures are expected for Wednesday and Thursday along with a chance of late day showers and thunderstorms.
  • Cooler and unsettled weather is likely for Friday and the weekend.
Area forecast discussion, Apr 22, 11:30 AM MDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1130 AM MDT Mon Apr 22 2024

.KEY MESSAGES...

- Elevated to high winds possible for areas west of the Laramie
  Range Monday afternoon. Low relative humidities will also lead
  to fire weather conditions in certain areas.

- Relatively mild temperatures are expected for Wednesday and Thursday
  along with a chance of late day showers and thunderstorms.

- Cooler and unsettled weather is likely for Friday and the
  weekend.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 430 AM MDT Mon Apr 22 2024

An approaching cold front with jet energy aloft will lead to a windy
day for areas west of the Laramie Range. Current observations show
gusts between 30 and 40 MPH, but this will steadily increase through
the morning hours, with the strongest winds expected this afternoon.
Low-level MSLP and height gradients remain unremarkable with the
progressive nature of this front. Even the GFS has backed off on 700
mb wind speeds from previous runs, only maxing out at about 45 kts.
NBM continues to show strong winds gusts this afternoon at 45
to 50 MPH. The NBM also shows a roughly 70 percent chance around
the Arlington/Elk Mountain area for 48 kt wind gusts. This is
likely due to the potential for mountain wave activity as
indicated by the omega field. Although the NBM might suggest
high winds, in-house guidance for high winds only gives the
usual wind prones a 20 percent chance of high winds. Given that
this event is outside of the typical high wind season, it will
likely be difficult to see widespread and frequent gusts over 58
MPH. However, it will still be very windy for areas out west
with gusts of 40 to 55 MPH. Cannot rule out an occasional gust
to 60 MPH, especially between Laramie and Rawlins along
Interstate 80.

With the approaching cold front from the north, the northern
zones of the CWA will be a few degrees colder than Sunday. The
southern portion of the CWA will be warmer as the FROPA doesn't
occur until late Monday night/early Tuesday morning. Warmest
temperatures will generally be along the Interstate 80 corridor.
With the mild and windy conditions out west, fire weather
conditions are also expected. Relative humidities will likely
drop below 15 percent for areas out west. However, increased
cloud cover from both mountain wave activity and the cold front
may limit relative humidities from dropping below critical
threshold.

With the front through the CWA by Tuesday morning, expect a cooler
but seasonable day across area. Highs will be in the 50s to low 60s.
Increasing clouds are expected throughout the day with a weak
disturbance approaching from the west. This will increase low-level
moisture and may lead to some scattered showers and a few rumbles of
thunder Tuesday evening into Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 300 AM MDT Mon Apr 22 2024

CWA on the east side of a broad flat ridge located over western
Wyoming Wednesday. Southerly low level winds east of the
Laramie Range Wednesday morning transporting low level moisture
into the Panhandle and eastern high plains. Ridge amplifies
Wednesday afternoon...forcing the low level moisture eastward
into central Nebraska through the afternoon. ECMWF and GFS
showing some low QPF over the Laramie Range and west Wednesday
afternoon...so can not rule out some scattered showers and
isolated thunderstorms Wednesday. Overall...a pretty nice day
with afternoon highs in the mid 70s across the Panhandle and
upper 60s to low 70s in southeast Wyoming.

Upper ridge axis shifts east Wednesday night into Thursday with
the approach of next in series of upper shortwaves from the
desert southwest. This system expected to bring increasing
chances for showers and storms Thursday afternoon.

This vort max shifts east Friday morning...but on it's heels is
another vort max moving in from the west and southwest Friday
afternoon. This system looks a bit more organized with a surface
cold front and upper level jet support. Front looks to stall out
near the Colorado/Wyoming state line Friday evening. Good
chances for showers and storms (70-80 percent) coverage. Still a
pretty warm system...with 700mb temperatures of +2C...so
snow levels looking to be pretty high (8500 to 8800 feet). Right
now...snow does not look to be an issue...but if system comes in
colder...we may be dealing with heavy snow at some locations.

Colder air arrives Sunday as a vertically stacked low tracks
across southeast and east central Colorado. This may be the
system that brings heavy snow to our CWA as 700mb temperatures
fall to -4C to -6C. Stay tuned to later updates in the forecast.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1125 AM MDT Mon Apr 22 2024

Strong northwest flow aloft will continue as a cold front moves
across the terminals, along with surface high pressure building
across the area tonight.

Scattered to broken clouds near 15000 feet will occur. Winds
will gust up to 40 knots at Rawlins and Laramie until 02Z, and
up to 25 knots at Cheyenne, Alliance and Sidney until 01Z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 7 PM MDT this evening for WYZ428.
NE...None.

&&

SHORT TERM...SF
LONG TERM...GCC
AVIATION...RUBIN
Hazardous weather outlook, Apr 22, 2:24 AM MDT, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
224 AM MDT Mon Apr 22 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-230830-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
224 AM MDT Mon Apr 22 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY

Strong, gusty winds expected for areas west of the Laramie Range.
Wind gusts over 50 MPH possible. Cannot rule out an occasional
gust to 60 MPH in the wind prone areas. A Red Flag Warning is in
effect for the Laramie Valley for low relative humidities and
strong winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

Unsettled weather expected through the week with multiple chances
for precipitation.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 22, 1:18 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
118 PM MDT Mon Apr 22 2024

WYZ110-116-230100-
North Snowy Range Foothills-South Laramie Range-
Including the cities of Arlington, Elk Mountain, Buford,
Pumpkin Vine, and Vedauwoo
118 PM MDT Mon Apr 22 2024

...LOCALLY STRONG GUSTY WINDS EXPECTED THIS AFTERNOON AND
EARLY THIS EVENING ACROSS PORTIONS OF SOUTHEAST WYOMING...

* WHAT...West winds of 25 to 35 MPH with occasional gusts up to 55
  MPH.

* WHERE...Mainly the wind prone locations of southeast Wyoming,
  including the Arlington area and the Interstate 80 Summit.

* WHEN...Monday afternoon.

* IMPACTS...If traveling, please be aware of localized and brief
  strong wind gusts along Interstate 80 between Elk Mountain and
  Cheyenne. Extra caution may be needed if traveling light-weight
  high profile vehicles, including campers.

TT

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 1:49 AM MDTRed Flag WarningCYSAlbany17 hr

Nearby

High Wind Warnings in Wyoming, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.